Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 134, NWS Fort Worth, TX

November 17, 2004Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Nov 17, 2004, 9:55 AM CST for Tarrant County, Texas. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2004, 9:55 AM CST (15:55 UTC)
Expired
Nov 17, 2004, 11:30 AM CST
In force
95 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 21 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 171556
FFWFWD
TXC439-171730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
955 AM CST WED NOV 17 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1130 AM CST

* AT 955 AM...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER DALWORTHINGTON GARDENS...MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... 
  HURST...AND RICHLAND HILLS AROUND 1010 AM
  EULESS...BEDFORD...AND NORTH RICHLAND HILLS AROUND 1015 AM
  COLLEYVILLE...GRAPEVINE...SOUTHLAKE...KELLER AROUND 1020 AM

OTHER LOCATIONS IN THE WARNING INCLUDE ARLINGTON...EVERMAN...FOREST 
HILL...HALTOM CITY...KENNEDALE...PANTEGO...RENDON...AND WATAUGA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREETS...UNDERPASSES...AND OTHER URBAN AREAS THAT TEND TO FLOOD 
READILY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN 
AROUND...DONT DROWN.

LAT...LON 3257 9731 3299 9728 3299 9704 3256 9703

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 5:00 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 17, 5:00 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CST WED NOV 17 2004

.AVIATION...
AS MENTIONED PER DISCUSSION BELOW...LOOKS LIKE TOUGH FCSTS FOR AREA
TAF SITES TODAY. GENERAL THINKING IS THAT WITH DRY PUNCH NOW MOVING
UP THROUGH THE RIO GRANDE VALLEY TWD N TX...THAT VFR CONDS/-RA OR
-TSRA SHOULD PREVAIL...WITH THE TEMPO MVFR CONDS/MOD-HVY RA OR TSRA
BR THROUGH 00-03Z THURS...BEFORE WARM CONVEYOR BELT AHEAD OF UPPER
LOW MOVES EAST OF N TX AIRPORTS. SOME PROB30S LIKELY NEEDED AFTER
THAT WITH MUCH UNCERTAINTY. OTRW...SE WNDS 5-15 KTS CONT FIRST 12-18
HRS...BEFORE VEERING W/SWLY 4-8 KTS...AS SFC LOW EJECTS INTO OK IN
RESPONSE TO UPPER LO MOVING NEGATIVELY TILTING UP THAT WAY AS WELL.
05/

&&

.PREV DISCUSSION...
258 AM CST

WE HAVE EXTENDED THE FLOOD WATCH EAST TO INCLUDE DENTON & COLLIN
COUNTIES PLUS POINTS SOUTH...AND HAVE CANCELED IT IN FAR WESTERN
COUNTIES. EVIDENCE FOR HEAVY PRECIP NOT AS STRONG AS EARLIER WITH
MUCH OF THE MOISTURE RAINING OUT IN HOUSTON CWA BUT QPF PROGS SHOW
DECENT ACCUMULATIONS. IN ADDITION...IN NOVEMBER NOT MUCH IS GROWING
EXCEPT WEEDS IN MY YARD...PLUS THE GROUND IS ALREADY WET ADDING TO
RUNOFF POTENTIAL. THE METROPLEX IS A BIT NORTH OF THE HEAVIEST QPF
BUT ADDED IT DUE TO ALL THE CONCRETE ENHANCING RUNOFF.

UPPER LOW TO KICK OUT TO THE NORTHEAST ACROSS CWA TODAY AND TONIGHT.
MOVEMENT ON THIS MODEL RUN IS FASTER THAN PREVIOUS...AND CURRENT
RADAR LOCATION OF PRECIP COMPARED TO OLD MODEL RUN SUPPORTS THIS.
RESULT...I HAVE DRIED US OUT QUICKER THAN PREVIOUS PACKAGE. RAIN
SHOULD EXIT CWA THURSDAY AFTERNOON WITH ONLY LINGERING SHOWERS IN
EAST AFTER THURSDAY MORNING.

NEXT CHANCE FOR RAIN LOOKS LIKE SATURDAY AND SUNDAY AS MOISTURE
STARTS TO RETURN FROM THE GULF. NO STRONG UPPER SYSTEM TO SUPPORT
WIDESPREAD PRECIP BUT THERE IS A BIT OF A REINFORCING SHOT OF COOL
AIR ON SUNDAY TO PROVIDE SOME LIFT ALONG THE FRONT.

NEXT UPPER LOW MOVES ACROSS AREA TUESDAY NIGHT THROUGH WEDNESDAY
NEXT WEEK. AT THIS TIME IT LOOKS STRONG ENOUGH TO MAKE WIDESPREAD
PRECIP BUT WILL KEEP POPS DOWN TO CHANCE BASED ON POOR TIMING AND
UNCERTAINTY OF UPPER LOW TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  60  71  53 / 100  80  20  20
WACO, TX              69  60  73  54 / 100  60  20  10
PARIS, TX             69  64  68  53 /  70  80  50  20
DENTON, TX            68  60  70  53 /  90  80  20  20
MCKINNEY, TX          69  60  70  53 /  90  80  50  20
DALLAS, TX            69  60  71  54 /  90  80  20  20
TERRELL, TX           70  60  70  54 /  90  80  50  20
CORSICANA, TX         72  61  73  54 /  90  80  20  20
TEMPLE, TX            73  58  73  55 / 100  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CST WEDNESDAY FOR ZONES TXZ101>104...
TXZ116>120...TXZ130>134...TXZ143>147...TXZ156>162...TXZ174>175.

&&

84
Hazardous weather outlook, Nov 17, 4:29 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
429 AM CST WED NOV 17 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-172230-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
429 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR CENTRAL PORTIONS OF NORTH TEXAS
THROUGH 4 PM CST (SEE FTWFFAFWD FOR DETAILS ON WATCH AREA).
RAIN...WITH SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF
NORTH TEXAS TODAY...WITH MORE WIDESPREAD COVERAGE EAST OF INTERSTATE
35 TONIGHT. WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED...WITH
LOCALIZED AMOUNTS IN EXCESS OF 4 INCHES IN THE FLOOD WATCH
AREA...WHICH MAY RESULT IN ISOLATED FLASH FLOODING OR WIDESPREAD
URBAN AND SMALL STREAM FLOODING. OCCASIONAL CLOUD-TO-GROUND
LIGHTNING WILL ALSO BE A HAZARD.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF THUNDERSTORMS WILL CONTINUE GENERALLY ALONG AND EAST OF
INTERSTATE 35 THURSDAY INTO THURSDAY EVENING. AT THIS TIME...
OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN HAZARD.
OTHERWISE...A COLD FRONT ARRIVING THIS WEEKEND WILL RESULT IN A
SLIGHT CHANCE OF THUNDERSTORMS...WITH THIS CONTINUING THROUGH MID
WEEK AS ANOTHER UPPER LEVEL SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED FOR FLOODING PROBLEMS
...ESPECIALLY ACROSS THE FLOOD WATCH AREA.

In the hours before

Special weather statement, Nov 17, 6:35 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 AM CST WED NOV 17 2004

TXZ158-171330-

BELL-
638 AM CST WED NOV 17 2004

...SIGNIFICANT WEATHER UPDATE...

AT 637 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ACROSS WESTERN AND CENTRAL WILLIAMSON
COUNTY...MOVING NORTHEAST AT 25 MPH.

BELTON...HARKER HEIGHTS...HOLLAND...KILLEEN...NOLANVILLE...
SALADO...TEMPLE AND TROY ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Local storm report, Nov 17, 7:33 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
733 AM CST WED NOV 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0731 AM     FLOOD           LAMPASAS                 31.06N  98.18W
11/17/2004                  LAMPASAS            TX   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS/LOW WATER CROSSINGS FLOODED
            THROUGHOUT COUNTY
Local storm report, Nov 17, 7:34 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
734 AM CST WED NOV 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0733 AM     FLOOD           GATESVILLE               31.44N  97.73W
11/17/2004                  CORYELL             TX   LAW ENFORCEMENT

            ROADS BARRICADED NEAR GATESVILLE AND BEE HOUSE
Local storm report, Nov 17, 7:41 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
741 AM CST WED NOV 17 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0738 AM     FLOOD           KILLEEN                  31.10N  97.72W
11/17/2004                  BELL                TX   LAW ENFORCEMENT

            NUMEROUS ROADS AND LOW WATER CROSSINGS CLOSED ACROSS
            COUNTY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 9:30 PM CSTFlash Flood WarningFWDEastland, Stephens4 hr
Nov 17, 6:43 AM CSTFlash Flood WarningFWDBell, Coryell, Lampasas107 min
Nov 17, 8:00 AM CSTFlash Flood WarningFWDBosque, Hood, Somervell3 hr
Nov 17, 8:37 AM CSTFlash Flood WarningFWDBell, Coryell3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.